This is a contribution from members of THINCS,
The International Network of Cholesterol Skeptics


Letter to the editor of JAMA (2006;295:2476) as a comment to the IDEAL trial

Here is the answer from the authors:

That the authors did not give us the requested information was of course dissatisfying. We therefore sent the following letter to the editor:

In a previous letter1 we requested the IDEAL trial directors to list the number and specific nature of the serious adverse effects that were seen in almost half of their patients. Such a high percentage has not been reported in any previous trial and their reply2 that most of the adverse effects were not drug-related is not informative or responsive to our request. Since many significant adverse side effects from drugs are not detected until the post-marketing surveillance process, what criteria were used to classify adverse effects as not being drug related?  As recently reported3 several unanticipated statin side effects have already surfaced.  Given the fact that more than half the world's adult population could be on perpetual statin therapy based on the latest guidelines, it is imperative that all adverse effects be reported in detail.   We would therefore again request that the authors make this information available so that others can make their own assessment as to whether they might be statin related. 

  1. Ravnskov U, Rosch PJ, Sutter MC. High-Dose Statins and the IDEAL Study. JAMA. 2006;295:2476.
  2. Pedersen TJ, Faergeman O; Kastelein JJP, Olsson AG, Tikkanen MJ, Holme I; Larsen MLL, Bendiksen FS. High-Dose Statins and the IDEAL Study—Reply JAMA. 2006;295:2478-2479.
  3. Ravnskov U, Rosch PJ, Sutter MC, Houston MC. Should we lower cholesterol as much as possible? BMJ 2006; 332: 1330-1332

Here is the editor's answer:

June 13, 2006

Dr. Uffe Ravnskov
Magle Stora Kyrkogata 9
Lund 22350

Dear Dr. Ravnskov:

Thank you for your recent letter to the editor. Unfortunately, because of the many submissions we receive and our space limitations in the Letters section, we are unable to publish your letter in JAMA.

After considering the opinions of our editorial staff, we determined your letter did not receive a high enough priority rating for publication in JAMA. We are able to publish only a small fraction of the letters submitted to us each year, which means that published letters must have an extremely high rating.

We encourage you to contact the corresponding author of the article, although we cannot guarantee a response. We do appreciate you taking time to write to us and thank you for the opportunity to look at your letter.

Sincerely yours,

Robert M. Golub, MD
Letters Section Editor, JAMA